t3

Hi again ,been on t3 10 mcg ,thyroxine 50 mcg for nearly 4 weeks and feel a bit better.I do not know if it is because I reduced thyroxine by half or if it is t3.I do get a hyper and weak feeling if I do anything strenuous and a prickly heat feeling ,feel better when sitting or just pottering .So scared t3 making me a bit hyper ,really would like to increase dose to 20 mcg but scared I get too hyper.Willit still take time to settle.I wonder if I cannot tolerate thyroxine also

6 Replies

oldestnewest
  • Susiebow, I'm so glad you are feeling some improvement. Bear in mind you have been very unwell for a long time so you will need to pace yourself and avoid doing strenuous activity until you are stronger.

    It may be the T3 AND reducing the T4 which is making you feel better. You could try increasing T3 by 5mcg if you can quarter the tablets (they will be a little uneven but that won't matter). If not, increase to 20mcg but split it into two doses 6/12 hours apart. If you feel overstimulated the feeling should wear off within 6 hours. You can skip the next dose if the feeling hasn't worn off and reduce the dose to 5mcg.

  • Susiebow

    You are taking the equivalent of 70mcg of levo which may not be sufficient for you. You may have to increase. I would go up to 20mcg of T3. We need sufficient in our receptor cells for our metabolism to work efficiently. Why are you are afraid of T3. It is the active hormone our body cannot work without and each of the billions of receptor cells in our body needs it. So we need sufficient.

    I had severe palpitations on levo but T3 was so calming, everything calmed so for me it was amazing. No matter what we take T4 or T4/T3, T3 alone or NDT, we need sufficient for our bodies to function. An excerpt from the right-hand column of the following link:

    December 24, 1997

    Question: Dr. Smith recently referred one of his patients back to his primary care physician for a prescription for T3. The physician adamantly refused, saying that T3 was old hat, unstable, and caused strokes. Is there anything in the literature about any relationship between T3 and strokes?

    Dr. Lowe: The physician should call a pharmacy and request the leaflet given to patients when they pick up a Cytomel (T3) prescription. The physician would learn, as the patient leaflet on Cytomel explains, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." Other than Nystatin, he probably will find that no other drug he might prescribe is as free from adverse effects as T3.

    I don't know what he means by "old hat." As medications go, T4 has been around a lot longer, and desiccated thyroid even longer. As for stability, T3 is certainly as stable as T4 and desiccated thyroid. Synthroid (the most prescribed form of thyroid hormone) is not more stable than Cytomel. At this time, Synthroid users are being reimbursed millions of dollars, partly because of significant variability in the potency of the product.

    And ". . . caused strokes"? If anything, the use of T3 may help prevent strokes. I scanned MEDLINE for studies on "T3" and "strokes" published between 1966 and 1997. These key words were mentioned in 43 publications. Most publications reported the beneficial effects of T3 on cardiovascular function. The word "stroke" was most often used in regard to the "stroke work in cardiac contractility" (a physiological description)—not in the sense of cerebrovascular accidents (strokes). I'll mention just a few representative publications. These suggest that it is urgent for the physician you mention—for his patients' welfare—to quickly update his knowledge.

    In one study, a researcher found that T3 levels were significantly lower in 42 of 65 stroke patients. [Liang, D.S.: Stroke and thyroid hormones. Chinese Journal of Neurology & Psychiatry, 24(6):352-354, 384, Dec., 1991] It is certainly possible that the low levels of T3 were partly responsible for the strokes. It is well-known that low thyroid hormone levels result in high blood fat levels, and high blood fat levels predispose patients to heart attacks and strokes. By lowering blood fat levels, the use of T3 is likely to help prevent, rather than cause, strokes in some of the above-mentioned physician's patients.

    The use of T3 is even beneficial in patients with the most frail heart conditions. Researchers in one study reported, "Triiodothyronine [T3] administration in patients undergoing cardiopulmonary bypass surgery is safe, may lessen the need for pharmacological (vasodilator) therapy, but may increase heart rate." [Vavouranakis, I., et al.: Triiodothyronine administration in coronary artery bypass surgery: effect on hemodynamics. Journal of Cardiovascular Surgery, 35(5):383-389, Oct., 1994]

    In rabbits recovering from post-ischemic heart damage, T3 enhanced recovery without adverse effects such as excessively forceful heart contractions. [Wechsler, A.S., et al.: Effects of triiodothyronine on stunned myocardium. Journal of Cardiac Surgery, 8(2 Suppl):338-341, Mar., 1993]

    web.archive.org/web/2010103...

  • You know i am all for Dr. Lowe, but i gotta say, that i tried both my son and boyfriend on t3 and my boyfriend became really ill on even 12.5..he had his first ever panic attack, he was weak and had to keep sleeping, his heart rate was way up etc.. my son's heart acted up too. They both felt better off of it. At 50-62 t3, my liver, kidney and glucose all became effected..the labs consistent with Hyperthyroidism. I had horrible hyper symptoms, but at times my bp and pulse got too low, i think from the creatnine level going so low. Apparently i am not thyroid hormone resistant.

  • Some can have reactions to some things in the pills. As far as I have read liothyronine and levothyroxine are both synergistic to our bodies naturally but the fillers/binders may cause an unpleasant effect. With me it was levo and lio calmed severe palps etc. I did have problems in the summer with lio but it was definitely the fillers/binders as I had no problems for about 9 months then it went pair shaped (others had also complained) and put in reports to the MHRA. When I switched to another T3 I was fine, so I think sometimes we are very sensitive/allergic

  • It was not the fillers..it was hyperthyroid symptoms and my low creatnine, elevated liver enzymes and high Glucose were all consistent with over medication. I checked The Cytomel website. My boyfriends symptoms were consistent with overmedication too. I guess he just didn't need it and a wee bit, pushed him into hyperville? A issue with fillers would be more like allergic type things like rashes, swelling, you would think.

  • No - I just had new symptoms - not allergic reactions. We can take a bit too much medication in the hope that more means better.

You may also like...